Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 28, NWS Buffalo, NY

July 1, 2021

NWS Buffalo, NY issued this special marine warning at Jul 1, 2021, 4:11 PM EDT. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 4:11 PM EDT (20:11 UTC)
Expired
Jul 1, 2021, 5:27 PM EDT
In force
76 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Ft Drum radar (KTYX), 47 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

794 
WHUS51 KBUF 012011
SMWBUF
LOZ045-065-012145-
/O.NEW.KBUF.MA.W.0028.210701T2011Z-210701T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
411 PM EDT Thu Jul 1 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Ontario from Southwick Beach to Cape Vincent...

* Until 545 PM EDT.

* At 411 PM EDT, a strong thunderstorm was located 13 nm southwest of
  Tibbets Point, or 30 nm northwest of Mexico Bay, moving east at 15
  knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Pillar Point, Black River Bay, Tibbets Point, Southwick Beach,
  Sackets Harbor, Henderson Harbor, Westcott Beach, Chaumont Bay and
  Stony Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4395 7601 4393 7608 4387 7609 4382 7618
      4375 7617 4385 7657 4388 7660 4409 7644
      4412 7638 4407 7611 4405 7604 4399 7600
TIME...MOT...LOC 2011Z 279DEG 15KT 4397 7662 

HAIL...<.75IN
WIND...>34KTS

$$

HSK
2 follow-up statements
037 
FZUS71 KBUF 012056
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
456 PM EDT Thu Jul 1 2021

LOZ045-065-012145-
/O.CON.KBUF.MA.W.0028.000000T0000Z-210701T2145Z/
456 PM EDT Thu Jul 1 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 545 PM EDT...

For the following areas...
  Lake Ontario from Southwick Beach to Point Peninsula...

At 455 PM EDT, a severe thunderstorm capable of producing waterspouts
was located near Stony Point, or 22 nm north of Mexico Bay, moving
east at 20 knots.

HAZARD...Waterspouts, wind gusts 34 knots or greater, and small 
         hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Pillar Point, Black River Bay, Tibbets Point, Southwick Beach,
Sackets Harbor, Henderson Harbor, Westcott Beach, Chaumont Bay and
Stony Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4395 7601 4393 7608 4387 7609 4382 7618
      4375 7617 4385 7657 4388 7660 4409 7644
      4412 7638 4407 7611 4405 7604 4399 7600
TIME...MOT...LOC 2055Z 287DEG 19KT 4390 7633 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$

HSK
112 
FZUS71 KBUF 012127
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
527 PM EDT Thu Jul 1 2021

LOZ045-065-012135-
/O.CAN.KBUF.MA.W.0028.000000T0000Z-210701T2145Z/
527 PM EDT Thu Jul 1 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
  Lake Ontario from Southwick Beach to Point Peninsula...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 4395 7601 4393 7608 4387 7609 4382 7618
      4375 7617 4385 7657 4388 7660 4409 7644
      4412 7638 4407 7611 4405 7604 4399 7600
TIME...MOT...LOC 2122Z 279DEG 15KT 4388 7616 

$$

HSK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 1, 2:27 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 1, 2:27 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
227 PM EDT Thu Jul 1 2021

.SYNOPSIS...
Cooler and less humid but unsettled weather likely to persist into
the upcoming holiday weekend with chances for showers and
thunderstorms.

&&

.NEAR TERM /THROUGH FRIDAY/...
Convection firing over Canada and the North Country early this
afternoon. This is associated with the upper trough as it drops south
towards the Lower Lakes. Elsewhere, still fairly quiet behind the
initial front which has exited to our south and east. With heights
falling as the trough begins to influence the eastern Great Lakes
and marginal cooling aloft, showers and storms will likely develop
and expand over the area during peak heating later this afternoon
into this evening. Could be a few isolated stronger storms that
might produce gusty winds or brief heavy downpours. Otherwise, the
big story will be the relief from the heat and humidity. MaxT's
today anticipated in the mid to upper 70s.

Tonight, a secondary frontal boundary pushes into and then though
the eastern Great Lakes along with the upper trough sinking south
into the Lower Lakes. This will bring an even greater chance for
widespread showers, with the greatest coverage over far Western NY.
Low temps tonight will be in the mid 50s to low 60s.

Friday, the upper level trough slowly swings over and through
western NY, then pulls east by late in the day. With the core
of the coldest air aloft moving overhead, expect scattered to
numerous showers with a few isolated rumbles of thunder. With
H850T falling to +7C to +9C expect MaxT's to peak in the upper
60s to low 70s

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
During Friday night the core of the upper low will slooooowly
meander its way eastward into eastern New York and Pennsylvania.
While nocturnal stabilization should lead to a general decrease in
convective coverage...the combination of the still-very close
proximity of the low...a general upslope northerly flow...and
contributions from the lakes should still maintain at least some
scattered showers...along with fairly cloudy skies. Otherwise...we
can expect comfortable overnight lows ranging from the mid 50s well
inland to around 60 along the lakeshores.

On Saturday...the upper level low will pull a little further east
into New England...though will still remain close enough to keep the
threat of some additional scattered showers in the forecast. This
will particularly be the case during the afternoon when diurnal
heating of our cool airmass will again lead to more unstable
conditions...though with available buoyancy looking to be more
limited than on Friday...expect any thunder to remain rather
isolated. Meanwhile...850 mb temps of +7 to +10C will generally
support highs ranging from the upper 60s across our highest terrain
to the lower half of the 70s on the lake plains.

For Saturday night and Independence Day...expect fair and largely
dry conditions as the upper low ejects northeastward into the
Canadian Maritimes...and our airmass dries out further. After
another very comfortable night for sleeping Saturday night...
Independence Day should feature ideal temperatures for outside
activities...with the beginnings of warm advection aloft helping to
push daytime highs back to the 75-80 range across the area.

As this period draws to a close Sunday night...a surface warm front
over the Central Great Lakes will slowly but steadily make its way
to our western doorstep...in advance of weak ridging aloft. While
the prevailing large-scale flow will not allow this feature to tap
into any true GOMEX-based moisture...there still appears to be
enough of an increase in moisture and instability (particularly
aloft) to warrant at least a slight chance of thunder across far WNY
by later Sunday night...especially when also given the prevailing
northwesterly flow aloft. With continued warm air advection...Sunday
night's lows will rebound to the mid to upper 50s across interior
portions of the Southern Tier and North Country...and to the lower
to mid 60s across the lake plains.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The models have finally figured out what they want to do! After
severe days of unacceptably wide model spread in the extended
forecast, the 12z cycles today have really clustered by
strongly, yielding higher than normal confidence in the overall
long and short wave progression. As a result, we start the long
term with a short wave ridging and abrupt warming traversing the
area Monday before troughing becomes established over the
northeastern CONUS. This results in the extended forecast
starting out dry and way above normal on Monday with a rather
quick transition toward more showery conditions and more normal
temperatures thereafter.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR will likely hold for most terminals across the forecast area for
most of today. The potential for showers or a stronger storm will
increase late this afternoon into this evening. Again, any storms
that do form will have the potential to produce lower CIGS and
VSBYS.

Shower potential continues into tonight as the upper trough sinks
south into the Lower Lakes. IFR/MVFR CIGS with any showers will be
possible overnight.

Friday, scattered to numerous showers will be possible as the upper
trough drops across the eastern Great Lakes then heads east.

Outlook...
Saturday...VFR to MVFR with scattered showers and
possible thunderstorms.

Sunday and Monday...VFR.

&&

.MARINE...
Light to gentle breezes expected on the lakes through Friday. Winds
will be around 10-15 knots and remain below Small Craft criteria for
at least the next few days. There will also be the potential for
showers and possibly a few rumbles of thunder.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...JJR
LONG TERM...Fries
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Jul 1, 6:06 AM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
606 AM EDT Thu Jul 1 2021

NYZ001>008-010>014-019>021-085-021015-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
606 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-021015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
606 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:45 AM EDTSpecial Weather StatementBUFChautauqua60 min
Jul 1, 7:49 AM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua56 min
Jul 1, 3:24 PM EDTSpecial Marine WarningBUF66 min
Jul 1, 6:10 PM EDTSpecial Marine WarningBUF65 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.